Take the 2-minute tour ×
MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

Let $K$ be a complete, discretely valued field with (let's say) perfect residue field $k$. We have a unique maximal unramified extension $K^{unr}$ of $K$ and a unique maximal tamely ramified extension $K^{tame}$ of $K$ and hence short exact sequences

$1 \rightarrow Gal(K^{sep}/K^{unr}) \rightarrow Gal(K^{sep}/K) \rightarrow Gal(K^{unr}/K) \rightarrow 1$

and

$1 \rightarrow Gal(K^{tame}/K^{unr}) \rightarrow Gal(K^{tame}/K) \rightarrow Gal(K^{unr}/K) \rightarrow 1$.

In the second case, the normal subgroup is abelian and I know exactly what the action of the quotient on it is: the tame cyclotomic character. Therefore if it splits, I know its structure as an explicit semidirect product.

In the most famous case, $k$ is finite, so $Gal(K^{unr}/K) = Gal(k^{sep}/k) \cong \widehat{\mathbb{Z}}$ is a projective profinite group, so both sequences certainly split. This means that I (and lots of other people) do know the structure of the tame Galois group explicitly: it is $\prod_{\ell \neq p} \mathbb{Z}_{\ell}(1) \rtimes \widehat{\mathbb{Z}}$. Similarly the first sequence splits so there is a totally ramified extension $L/K$ such that $K^{sep}/L$ is unramified. Moreover, this is a very useful fact: it follows for instance that any abelian variety over $K$ with potentially good reduction acquires good reduction over a totally ramified base extension.

What is known in general? We have $Gal(K^{unr}/K) = Gal(k^{sep}/k)$, but if $k$ is almost anything else reasonable -- e.g. a local or global field, or the function field of a variety -- then its absolute Galois group certainly will not be projective. What is known about the splitting of these two short exact sequences in general, and especially about the class $\eta \in H^2(Gal(K^{unr}/K),Gal(K^{tame}/K^{unr}))$ defined by the second sequence? Is there information on how the analogues of the above results do / do not work out if these sequences do not split?

share|improve this question
    
Pete, as for the good reduction of abelian variety, you mean an abelian variety with good reduction over a tamely ramified extension ? Then it is always true that the a.v. has good reduction over a totally ramified extension. You just take any totally ramified extension $L/K$ of the right degree. Then the abelian variety has good reduction over an étale extension of $L$, so it already has good reduction over $L$ (because the Néron model commutes with étale base change). This holds also for semi-abelian reduction, and $K$ is any disc. val. field. No idea about the splitting. –  Qing Liu Mar 11 '10 at 10:00
    
Qing: no I'm not assuming that the reduction becomes good over a tamely ramified extension. The point is that this is using the splitting of the sequence. I have no reason to think it is true in general.... –  Pete L. Clark Mar 11 '10 at 10:07
1  
The 2nd sequence always splits (similar to Q. Liu's comment). Take a "non-Galois Kummer extension" $K'/K$ generated by a compatible system of $e$th roots of a fixed uniformizer $\pi$ as $e$ varies through all integers $\ge 1$ not divisible by residue char. This is totally tame, and any tame finite $L/K$ is generated over an unram. subextension by $e$th root of $u \pi$ where $u$ is unit of that unram. subextension. So $LK'/K'$ is generated by an $e$th root of a unit in an "unramified" extension of $K'$. That is, $K^{\rm{tame}}$ is compositum of linearly disjoint $K'/K$ and $K^{\rm{un}}/K$. –  BCnrd Mar 11 '10 at 14:11
    
@Brian: yes, of course. Thanks! –  Pete L. Clark Mar 11 '10 at 18:12
    
You could also consider a third exact sequence $1 \rightarrow Gal(K^{sep}/K^{tame}) \rightarrow Gal(K^{sep}/K) \rightarrow Gal(K^{tame}/K) \rightarrow 1$, and ask for the existence of a maximal totally and wildly ramified extension. Of course this is intersting only when the residual characteristic is $\neq0$. –  Chandan Singh Dalawat Mar 12 '10 at 4:45
add comment

1 Answer 1

The second sequence always split. This is proved in a paper by Kuhlmann, Pank, and Roquette, manuscripta mathematica 55 (1986), 39-77.

share|improve this answer
add comment

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.